Tornadoes · United States · Missouri · 2009

EF0 tornado, (Sgf)Springfield Arp to Hickory Barren, Missouri, May 8, 2009

From (Sgf)Springfield Arp to Hickory Barren, this EF0 tornado ran 3.5 miles across Greene County on May 8, 2009, touching down at 8:21 AM CDT and reaching 100 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 8, 2009
Touchdown
8:21 AM CDT (13:21 UTC)
Lifted
8:25 AM CDT (13:25 UTC)
On the ground
4 minutes
Path length
3.5 miles (5.7 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Greene County
Touchdown point
37.334, -93.328
Lift-off point
37.359, -93.272
Record number
0905080721-01

What the Weather Service recorded

An intense squall line impacted extreme southeast Kansas and the Missouri Ozarks with mainly damaging winds. However, 19 tornadoes along with large hail was also observed. Due to the straight line nature of the winds, damage was widespread and intense.

A National Weather Service storm survey revealed that an EF-1 tornado touched down in a field about one quarter of a mile west of the intersection of Willard Road and Farm Road 115. A house located along Farm Road 115 sustained heavy damage. A few outbuidlings at the same location were destroyed. The tornado crossed Highway 160, and lifted approximately two miles south of Fantastic Caverns.

A National Weather Service storm survey revealed that an EF-0 tornado touched down near the intersection of Highway 13 and Highway WW. The tornado tracked to the northeast over an intermittent path prior to lifting near the intersection of Highway H and Farm Road 148. The tornado damaged several outbuildings and trees along its path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

17 minutes of warning. NWS SGF issued a tornado warning for this county at 13:04 UTC, 17 minutes before the tornado touched down, in force until 13:51 UTC.

The county was under a severe thunderstorm watch, issued at 09:58 UTC and running to 14:49 UTC.

Issued (UTC)ExpiredProductOffice
03:00 UTC16:11 UTCFlash Flood WatchSGF
09:58 UTC14:49 UTCSevere Thunderstorm WatchSGF
11:54 UTC13:00 UTCSevere Thunderstorm WarningSGF
12:03 UTC13:00 UTCSevere Thunderstorm WarningSGF
12:47 UTC13:45 UTCSevere Thunderstorm WarningSGF
12:52 UTC19:00 UTCFlash Flood WarningSGF
13:04 UTC13:51 UTCTornado WarningSGF
13:12 UTC16:04 UTCHigh Wind WarningSGF
13:45 UTC14:45 UTCSevere Thunderstorm WarningSGF
17:57 UTC18:00 UTCFlood WarningSGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:10 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 8, 6:55 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 8, 6:55 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 AM CDT FRI MAY 8 2009

...UPDATE TO AVIATION...

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

THE MCS ENTERING THE WESTERN CWA HAS NOW BECOME FORWARD
PROPAGATING WITH ITS FORWARD MOTION APPROACHING OR EXCEEDING 70
MPH. SEVERAL REPORTS OF 70 TO 80 MPH WINDS HAVE BEEN RECEIVED FROM
SOUTHEAST KANSAS. SEE NO REASON FOR THIS TREND NOT TO CONTINUE AS
THIS LINE BLASTS THROUGH SOUTHWEST MISSOURI GIVEN LATEST SHORT
TERM GUIDANCE. THE ATMOSPHERE CONTINUES TO SUPPORT THE POTENTIAL
FOR MESOVORTICES AND PERHAPS BRIEF TORNADOES AS PLENTY OF AMBIENT
AND STORM SCALE VERTICAL VORTICITY SOURCES ARE PRESENT. HAIL WILL
ALSO BE A CONTINUED THREAT GIVEN THE AMOUNT OF INSTABILITY AND
SHEAR PRESENT. EXTREME RAINFALL RATES...IN SOME CASES EXCEEDING
THREE INCHES PER HOUR...WILL ALSO POSE A SIGNIFICANT FLASH FLOOD
THREAT.

SCHAUMANN

&&

.DISCUSSION...

MAIN FORECAST CONCERN IS THE SEVERE MESOSCALE CONVECTIVE SYSTEM
THAT WILL IMPACT THE REGION THIS MORNING.

REGIONAL RADAR IMAGERY INDICATES THAT THIS MCS IS IN ITS BEGINNING
STAGES ACROSS CENTRAL KANSAS. LATEST OBJECTIVE ANALYSIS AND SHORT
TERM GUIDANCE DATA INDICATE AN ENVIRONMENT VERY FAVORABLE FOR A
FORWARD PROPAGATING MCS. THIS SHOULD FAVOR THESE STORMS
ACCELERATING TO THE EAST SOUTHEAST INTO SOUTHEAST KANSAS AND
EXTREME SOUTHWEST MISSOURI SHORTLY BEFORE SUNRISE. THESE STORMS
WILL BE PROLIFIC WIND PRODUCERS...WITH 70 MPH WIND GUSTS EASILY
ATTAINABLE. ENOUGH INSTABILITY AND SHEAR ALSO EXIST FOR SOME LARGE
HAIL. THE ENVIRONMENT WILL ALSO BE SOMEWHAT FAVORABLE FOR
MESOVORTICES AND POSSIBLE TORNADOES. CURRENT THINKING IS THAT THIS
MCS WILL RACE ACROSS SOUTHERN MISSOURI...POSSIBLY CLEARING THE
FORECAST AREA BY 18Z. ONE GOOD THING ABOUT THIS TYPE OF MCS IS
THAT THE HEAVIEST RAINFALL WILL NOT LAST ALL THAT LONG. THE BAD
NEWS IS THAT RAINFALL RATES WITH THE LINE WILL BE RATHER INTENSE.
WILL THEREFORE LEAVE THE FLASH FLOOD WATCH INTACT. NOT SURE HOW
MUCH WE WILL WARM UP THIS AFTERNOON WITH THE WAKE PRECIPITATION
AND CLOUD COVER...BUT SOME BREAKS OUT WEST MAY ALLOW SOME
AFTERNOON WARMING.

WE MAY SEE A LEFT OVER SHOWER OR STORM TONIGHT ACROSS SOUTHERN
MISSOURI...BUT A PASSING COLD FRONT SHOULD TEND TO SHIFT MOST IF
NOT ALL ACTIVITY INTO ARKANSAS. CANNOT RULE OUT A SHOWER OR
PERHAPS AN ISOLATED THUNDERSTORM SATURDAY OVER SOUTHERN
MISSOURI...BUT THINK MOST AREAS WILL BE DRY. WE MAY SEE A SLIGHTLY
BETTER SHOT AT SHOWER ACTIVITY ON SUNDAY AS UPPER LEVEL ENERGY
TRAVERSES THE AREA. NOT LOOKING AT MUCH INSTABILITY...SO THINK
LIGHT SHOWERS WILL BE ABOUT ALL WE CAN MUSTER. MAINLY DRY WEATHER
AND SEASONABLE TEMPERATURES ARE EXPECTED TO START NEXT WORK WEEK
BEFORE SHOWER AND THUNDERSTORM CHANCES INCREASE AGAIN BY MIDWEEK.

SCHAUMANN

&&

.AVIATION...

A SEVERE COMPLEX OF THUNDERSTORMS IS CURRENTLY APPROACHING
SOUTHWEST MISSOURI AND WILL PASS THROUGH KJLN AND KSGF BETWEEN 13
AND 16Z. IFR AND BRIEF LIFR CONDITIONS CAN BE EXPECTED WITH THE
STORMS. VERY STRONG WINDS WILL ALSO ACCOMPANY THE STORMS WITH
GUSTS OVER 40 KNOTS POSSIBLE. ONCE THE MAIN LINE PASSES...RAIN AND
THUNDERSTORMS WILL LAST A FEW MORE HOURS. EXPECT MVFR AND
OCCASIONAL IFR CONDITIONS WITH THIS ACTIVITY. FLIGHT CONDITIONS
WILL IMPROVE LATER THIS AFTERNOON. WE MAY SEE A STRATUS DECK
DEVELOP THIS EVENING BEHIND A PASSING COLD FRONT...BUT CONFIDENCE
IS TOO LOW TO GO WITH IFR CEILINGS AT THIS TIME.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ077-079>083-
     088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ097-101.

&&
Hazardous weather outlook, May 8, 4:35 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 AM CDT FRI MAY 8 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
435 AM CDT FRI MAY 8 2009

...SEVERE THUNDERSTORMS EXPECTED THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH.
  HAIL TO THE SIZE OF GOLF BALLS.
  ISOLATED TORNADOES.
  HEAVY RAINFALL AND LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

 A SQUALL LINE OF THUNDERSTORMS WILL MOVE INTO EXTREME SOUTHEAST
 KANSAS AND WESTERN MISSOURI AFTER 530 AM. THIS LINE WILL
 CONTINUE TO ACCELERATE EASTWARD INTO THE MISSOURI OZARKS...
 REACHING THE HIGHWAY 65 CORRIDOR AFTER 700 AM AND THE HIGHWAY 63
 CORRIDOR AFTER 830 AM.

  DISCUSSION:

 AN INTENSE...SQUALL LINE OF THUNDERSTORMS WILL CONTINUE TO
 RAPIDLY DEVELOP ACROSS CENTRAL KANSAS THROUGH THE EARLY MORNING
 HOURS. THE ATMOSPHERE AHEAD OF THIS LINE WILL REMAIN VERY MOIST
 AND UNSTABLE. WITH STRONG WIND SHEAR ASSOCIATED WITH THIS
 SYSTEM...THIS LINE OF STORMS WILL MOVE RAPIDLY EAST
 SOUTHEASTWARD THROUGH CENTRAL AND EASTERN KANSAS AND INTO WESTERN
 PORTIONS OF THE OUTLOOK AREA PRIOR TO SUNRISE.

 SEVERE WEATHER IS LIKELY WITH THIS LINE OF STORMS AS IT MOVES
 THROUGH EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS BETWEEN
 500 AM AND 1000 AM. INTENSE STRAIGHT LINE WIND GUSTS TO 70 MPH
 CAN BE EXPECTED ALONG WITH HAIL TO THE SIZE OF GOLF BALLS. GIVEN
 STRONG LOW LEVEL WIND SHEAR...ISOLATED TORNADOES EMBEDDED WITHIN
 THE SQUALL LINE ARE POSSIBLE.

 WHILE THIS LINE OF STORMS WILL MOVE QUICKLY ACROSS THE AREA THIS
 MORNING...HIGH RAINFALL RATES ARE EXPECTED DUE TO THE VERY MOIST
 ATMOSPHERE IN PLACE ACROSS THE REGION. RAINFALL RATES IN EXCESS
 OF ONE TO TWO INCHES PER HOUR WILL BE POSSIBLE...WHICH WILL LEAD
 TO LOCALIZED FLASH FLOODING OF LOW LYING AREAS AND LOW WATER
 CROSSINGS.

 THUNDERSTORMS MAY LINGER NEAR THE ARKANSAS BORDER THIS AFTERNOON
 AND EVENING...HOWEVER THE OVERALL THREAT FOR SEVERE WEATHER AND
 HEAVY RAINFALL IS EXPECTED TO DECREASE BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TUESDAY THROUGH
 THURSDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE OUTLOOK AREA THIS
 MORNING BEGINNING AT 530 AM ACROSS EXTREME SOUTHEAST KANSAS AND
 WESTERN MISSOURI AND AFTER 700 AM FOR AREAS NEAR THE HIGHWAY 65
 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN/SCHAUMANN

In the hours before

Local storm report, May 8, 8:09 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0809 AM     HAIL             IBERIA                  38.09N  92.29W
05/08/2009  E1.25 INCH       MILLER             MO   PUBLIC

&&

RUNNELS
Local storm report, May 8, 8:13 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     TSTM WND DMG     SPRINGFIELD             37.20N 93.29W
05/08/2009                   GREENE             MO   TRAINED SPOTTER

            TREE DAMAGE AND POWER OUT AT CAMPBELL AND PRIMROSE

&&

SRUNNELS
Local storm report, May 8, 8:16 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             2 S IBERIA              38.06N  92.29W
05/08/2009  E1.25 INCH       MILLER             MO   LAW ENFORCEMENT

            HAIL FALLING ALONG ALONG HIGHWAY 17.

&&

JSS
Local storm report, May 8, 8:18 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND DMG     1 S MONETT              36.91N  93.93W
05/08/2009                   BARRY              MO   EMERGENCY MNGR

            OUTBUILDINGS DAMAGE

&&

KARDELL
Local storm report, May 8, 8:20 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND GST     BATTLEFIELD             37.12N 93.37W
05/08/2009  M60 MPH          GREENE             MO   NWS EMPLOYEE

            GUST TO 60 MPH AT FF JUST SOUTH OF JAMES RIVER

&&

SRUNNELS
Local storm report, May 8, 8:21 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
821 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0819 AM     TSTM WND GST     SPRINGFIELD             37.20N  93.29W
05/08/2009  E70 MPH          GREENE             MO   TRAINED SPOTTER

            WINDS REPORTED AT BATTLEFIELD AND GLENSTONE IN
            SPRINGFIELD.

&&

RUNNELS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

1.4 hours before the tornado, 67 km from the path. May 8, 2009.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3210 joules per kilogram, CIN -9, lifted condensation level 556 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2009-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 141 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3210 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
1747 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
2.3
Supercell composite
9.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

10.6 hours after it, 67 km from the path. May 9, 2009.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 391 joules per kilogram, CIN -113, lifted condensation level 971 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 3 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-113 J/kg
Surface CAPE
1569 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The radar

The Springfield radar (KSGF), 15 km away, was scanning. The volume nearest the touchdown began at 13:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
12:18 UTCTORNADO2 Nw BrightonPolk, MONWS STORM SURVEY TEAM DETERMINED THAT AN EF1 TORNADO WITH WINDS OF 95 MPH OCCURRED IN SOUTHERN POLK COUNTY. THE TORNADO WAS 250 YARDS WIDE AND TRACKED APPROXIMATELY SIX MILES ALONG AN INTERMITTENT PATH. THE TORNADO DAMAG
12:39 UTCTSTM WND DMG5 Nw MillerLawrence, MONWS STORM SURVEY TEAM DETERMINED THAT DAMAGING THUNDERSTORM STRAIGHT LINE WINDS OCCURRED IN THE COMMUNITY OF ROUND GROVE. THE WINDS DESTROYED A GARAGE AND A FEW OUTBUILDINGS...AND CAUSED PRIMARILY ROOF AND WINDOW DAMAGE
12:45 UTCTSTM WND DMG1 S MillerLawrence, MOSTATE ROUTE 39 CLOSED WITH DEBRIS OVER THE ROADWAY. TIME ESTIMATED
12:45 UTCTSTM WND DMG3 E GreenfieldDade, MOSHINGLE AND WINDOW DAMAGE TO A HOME...GARAGE LIFTED FROM FOUNDATION...AND BARN DESTROYED. TIME OF EVENT ESTIMATED
12:45 UTCTSTM WND DMG3 Ese GreenfieldDade, MOCARR CHAPEL ON STATE HIGHWAY O DESTROYED. TIME OF EVENT ESTIMATED
12:45 UTCTSTM WND DMG4 Ese Red OakLawrence, MOUTILITY DAMAGE
12:45 UTCTSTM WND DMG5 Se PennsboroDade, MOSTATE ROUTE WW CLOSED WITH DEBRIS OVER THE ROADWAY
12:50 UTCTORNADO 14 Se GreenfieldDade, MONWS GROUND SURVEY DETERMINED AN EF1 TORNADO WITH 90 MPH WINDS TOUCHED DOWN TO THE SOUTHEAST OF GREENFIELD ON MAY 8 2009. THE TORNADO...THE 20TH ACROSS THE SPRINGFIELD NWS COUNTY WARNING AREA...HAD AN INTERMITTENT 2 MILE
12:55 UTCTSTM WND GST 70SpringfieldGreene, MO
13:00 UTCTSTM WND DMG2 Nw BrightonPolk, MOBARN...HOME...AND OUTBUILDINGS DAMAGED. TIME OF EVENT ESTIMATED
13:03 UTCTSTM WND GST 60Ash GroveGreene, MO
13:03 UTCTORNADORepublicGreene, MO
13:06 UTCTORNADO4 Se WillardGreene, MOA NATIONAL WEATHER SERVICE STORM SURVEY REVEALED THAT AN EF-1 TORNADO TOUCHED DOWN NEAR THE INTERSECTION OF FARM ROAD 115 AND WILLARD ROAD. A HOUSE SUSTAINED HEAVY DAMAGE WHILE SEVERAL OUTBUILDINGS WERE DESTROYED. THE TO
13:07 UTCTORNADORepublicGreene, MOTORNADO REPORTED ON THE GROUND JUST EAST OF REPUBLIC ON HWY 60 MOVING TOWARD SPRINGFIELD. DAMAGE IS OCCURRING.
13:10 UTCTSTM WND GST 0BattlefieldGreene, MOWIND GUST TO 60 MPH AT FF JUST SOUTH OF JAMES RIVER
13:10 UTCTSTM WND GST 60BattlefieldGreene, MOGUST TO 60 MPH AT FF JUST SOUTH OF JAMES RIVER
13:10 UTCNON-TSTM WND DMGGreenfieldDade, MOTREES DOWN. BUILDING DAMAGE
13:13 UTCTSTM WND DMGSpringfieldGreene, MOTREE DAMAGE AND POWER OUT AT CAMPBELL AND PRIMROSE
13:14 UTCTSTM WND GST 655 Nne BrooklineGreene, MO
13:15 UTCTSTM WND DMGOzarkChristian, MOROOF DAMAGE TO RIVERSIDE NURSING HOME. 12 INCH TREE SNAPPED OFF
13:15 UTCTORNADOEbenezerGreene, MONWS SURVEY HAS DETERMINED AN EF 0 TORNADO WITH A WIDTH OF 100 YARDS OCCURRED BETWEEN THE INTERSECTION OF HIGHWAY 13 AND WW AND THE INTERSECTION OF H HIGHWAY AND 56. THE WIND WAS ESTIMATED AT 80 MPH WITH A WIDTH OF 100 YA
13:18 UTCTSTM WND DMGCharityDallas, MOHOUSE FLATTENED WITH MULTIPLE 10 TO 12 INCH TREES DOWN
13:18 UTCTSTM WND DMGSpringfieldGreene, MOINTERSECTION OF WALNUT AND GLENN. 5 INCH TREE LIMBS DOWN. MINOR ROOF DAMAGE
13:18 UTCHAIL 1GreenfieldDade, MOHAIL COVERING THE GROUND 2 TO 3 INCHES. WIND GUST TO 60 MPH
13:18 UTCTORNADO2 Nw BrightonPolk, MONWS STORM SURVEY TEAM DETERMINED THAT AN EF1 TORNADO WITH WINDS OF 95 MPH OCCURRED IN SOUTHERN POLK COUNTY. THE TORNADO WAS 250 YARDS WIDE AND TRACKED APPROXIMATELY 8.5 MILES ALONG AN INTERMITTENT PATH. THE TORNADO DAMAG
13:19 UTCTSTM WND GST 70SpringfieldGreene, MOWINDS REPORTED AT BATTLEFIELD AND GLENSTONE IN SPRINGFIELD.
13:20 UTCTSTM WND DMG3 Ne Ash GroveGreene, MOGARAGE ROOF LIFTED AND THROWN INTO POWER SUBSTATION.
13:21 UTCTSTM WND DMG3 Se GreenfieldDade, MOLARGE TREES DOWN
13:25 UTCTSTM WND DMGMorrisvillePolk, MOMAJOR ROOF DAMAGE TO MORRISVILLE SCHOOL GYMNASIUM
13:25 UTCTSTM WND DMGPleasant HopePolk, MOPLEASANT HOPE MIDDLE SCHOOL ROOF DAMAGED
13:27 UTCTORNADO3 Sw CharityWebster, MO*** 1 FATAL, 1 INJ *** NWS SURVEY HAS DETERMINED AN EF 2 TORNADO WITH A WIDTH OF 400 YARDS AND AN ESTIMATED WIND SPEED OF 130 MPH OCCURRED ALONG A 4 MILE INTERMITTENT PATH. 3 FRAME HOUSES WERE DESTROYED AND NUMEROUS OUTB
13:30 UTCTSTM WND DMG4 W PittsburgHickory, MO12 INCH TREE ON SUMMER HOME
13:30 UTCTSTM WND DMGMorrisvillePolk, MOBARN ROOF REMOVED WITH MANY TREES DOWN
13:30 UTCTSTM WND DMGNixaChristian, MO6 INCH TREE LIMBS DOWN
13:30 UTCTSTM WND DMGSeymourWebster, MOMINOR DAMAGE TO MULTIPLE STRUCTURES IN SEYMOUR.
13:30 UTCTSTM WND GST 70Ash GroveGreene, MOTREES DOWN AT HIGHWAY T AND 45
13:30 UTCTORNADO1 E FordlandWebster, MO1 E FORDLAND MO WEBSTER...NWS SURVEY HAS DETERMINED AN EF 1 TORNADO WITH A WIDTH OF 400 YARDS AND ESTIMATED WIND SPEEDS OF 110 MPH OCCURRED ALONG A FOUR MILE PATH FROM HIGHWAY 60 ONE MILE EAST OF FORDLAND NORTHEAST TO DI
13:30 UTCTORNADO2 W CharityDallas, MO*** 1 FATAL, 1 INJ *** NWS SURVEY HAS DETERMINED AN EF 2 TORNADO WITH A WIDTH OF 400 YARDS AND AN ESTIMATED WIND SPEED OF 130 MPH OCCURRED ALONG A 4 MILE INTERMITTENT PATH. 3 FRAME HOUSES WERE DESTROYED AND NUMEROUS OUTB
13:30 UTCTORNADOStraffordGreene, MOI-44 AT THE 83 MILE MARKER POSSIBLE TORNADO OR STRONG WINDS OVERTURNED A SEMI. TORNADO WAS RAIN WRAPPED
13:32 UTCTSTM WND DMGSpringfieldGreene, MOAT FR 115 AND HWY 60 A ROOF BLEW OFF A HOUSE AND OUT BUILDING

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 8, 2009

45 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 87:53 AM CDTEF1Dade, MO1.9100$35,000
May 88:05 AM CDTEF1Greene, MO3.9100$1.0 million
May 88:14 AM CDTEF1Greene, MO1.875$200,000
May 88:16 AM CDTEF1Polk, MO8.6250$2.0 million
May 88:25 AM CDTEF1Taney, MO12.3880$2.6 million
May 88:38 AM CDTEF1Webster, MO3.8400$50,000
May 88:39 AM CDTEF2Douglas, MO2.31,320$200,000
May 88:39 AM CDTEF2Douglas, MO2.5880$20,000
May 88:41 AM CDTEF2Dallas, MO4.34002$2.0 million
May 88:48 AM CDTEF1Douglas, MO1.1200$50,000
May 88:48 AM CDTEF1Ozark, MO1.6440$200,000
May 89:07 AM CDTEF1Wright, MO3.8440$50,000
May 89:19 AM CDTEF0Texas, MO6.8200$50,000
May 89:25 AM CDTEF2Laclede, MO2.0440$500,000
May 89:28 AM CDTEF3Howell, MO2.2800$500,000
May 89:35 AM CDTEF2Howell, MO27.98802$2.5 million
May 89:35 AM CDTEF1Howell, MO10.8880$500,000
May 89:40 AM CDTEF1Texas, MO3.5440$25,000
May 810:25 AM CDTEF1Reynolds, MO1.8440
May 811:20 AM CDTEF0Perry, MO2.250$7,000
May 811:30 AM CDTEF1Jackson, IL3.1100$80,000
May 811:32 AM CDTEF0Jackson, IL0.430
May 812:05 PM CDTEF0Madison, MO0.550
May 812:10 PM CDTEF1Madison, MO0.530
May 81:12 PM CDTEF0Jackson, IL0.140$10,000
May 81:18 PM CDTEF0Franklin, IL0.340
May 81:40 PM CDTEF0Clay, IA0.350
May 81:45 PM CDTEF1Franklin, IL5.5150
May 83:04 PM CDTEF1Barren, KY5.830$50,000
May 84:55 PM EDTEF3Garrard, KY21.1150215
May 85:02 PM EDTEF0McMinn, TN0.120
May 84:15 PM CDTEF1Fentress, TN2.650$150,000
May 85:18 PM EDTEF0Estill, KY0.350$15,000
May 85:58 PM EDTEF2Scott, TN4.5200$90,000
May 86:40 PM EDTEF0Union, TN0.820
May 87:15 PM EDTEF2Claiborne, TN2.2100
May 87:36 PM EDTEF1Grainger, TN9.4100$15,000
May 88:45 PM EDTEF0Washington, TN0.120
May 89:00 PM EDTEF0Dickenson, VA0.6100$5,000
May 88:14 PM CDTEF0Warren, IL0.525
May 89:45 PM EDTEF2Wise, VA1.7120
May 810:25 PM EDTEF0Russell, VA0.120
May 810:27 PM EDTEF2Russell, VA1.1250
May 811:44 PM EDTEF2Alleghany, NC4.92006$200,000
May 811:46 PM EDTEF1Alleghany, NC0.330$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.